JEADV LETTER TO THE EDITOR Pityriasis rosea developing after Patients do not experience prodromal symptoms, and blood or/ and dermal eosinophilia may be found, and there are no signs of COVID-19 vaccination HHV-6/7 systemic reactivation.2 Pityriasis rosea and PR-like eruptions have rarely been Dear Editor, observed to develop after vaccinations. Cases of PR/PR-LE after Pityriasis rosea (PR) is an acute exanthematous disease, typically vaccination for smallpox, tuberculosis, influenza, influenza A preceded by a primary solitary herald patch followed by the (H1N1), diphtheria, tetanus, diphtheria-pertussis-tetanus onset of smaller scaly papulo-squamous lesions on the skin ten- (DTP), papillomaviruses, yellow fever, hepatitis B and pneumoc- sion lines within days to weeks.1 Reactivation of herpes virus 6 cus have been reported in the literature.2,6 In such instances, the and 7 has been incriminated as a possible aetiology, as well as average time lapse between vaccination and eruption onset ran- bacterial infections, vaccines and certain drugs.2 ged from 5 to 17 days, and the exanthema lasted from 2 to We report two patients who developed pityriasis rosea (PR) 6 weeks. Differentiation between ‘true’ PR and PR-LE was diffi- following COVID-19 vaccination. cult and virological investigations for HHV-6/7 reactivation A 22-year-old woman presented with a 5-day history of an were performed only in a minority of cases. In cases of vaccine- asymptomatic skin rash consisting of multiple oval 0.4–2.5 cen- induced PR, a high cytokine response to the vaccine leading to timetres in diameter, pink erythematous plaques with an inner collaret of scaling, distributed on the trunk and proximal extremities and following the lines of cleavage (Fig. 1). Neither herald patch nor systemic symptoms were present. The patient referred that she was vaccinated seven days before with the sec- ond dose of Pfizer-BioNTech COVID-19 (BNT162b2) vaccine (Pfizer, Inc.; Philadelphia, Pennsylvania). A skin biopsy showed mild psoriasiform hyperplasia with focal parakeratosis and spongiosis, accompanied by a superficial perivascular infiltrate with scattered eosinophils and focal extra- vasated red blood cells. The skin eruption resolved without treat- ment. A 54-year-old woman was evaluated for an itchy skin rash that had appeared one week after the first dose of Pfizer-BioN- Tech COVID-19 (BNT162b2) vaccine (Pfizer, Inc.; Philadelphia, Pennsylvania) and exacerbated after the second dose. It consisted of multiple small scaly oval plaques over the trunk. The patient referred to the appearance of a bigger plaque on the arm after the first dose of the vaccine that had faded spontaneously. No systemic symptoms were present. Topical corticosteroids were prescribed, and a progressive improvement of pruritus was noted. The eruption regressed spontaneously after 3 weeks. Among the cutaneous manifestations of COVID-19 infection, maculopapular rashes account for almost 50% of cases.3 Rarely, these may resemble or are identical to PR. Ehsanixi et al. recently reported an otherwise healthy young man with a typical PR eruption concurrent with COVID-19 pneumonia.4 Isolated reports of PR developing in asymptomatic patients have also been described.5 Drug-induced PR-like eruptions (PR-LE), in contrast to typi- Figure 1 Erythematous oval plaques and papules on the trunk cal PR, often lack the herald patch, tend to be itchy, more diffuse along the cleavage lines. and confluent, and the mucous membranes can be involved. JEADV 2021 © 2021 European Academy of Dermatology and Venereology 2 Letter to the Editor an immune deregulation and reactivation of latent viral infec- Funding sources tions, such as HHV6 and HHV7, has been hypothesized.7 As far None. as we are concerned, no previous reports of PR developing after COVID-19 vaccination have been reported. O.Y. Marcantonio-Santa Cruz, A. Vidal-Navarro, In our cases, prodromal symptoms were absent; the presence of D. Pesque, A.M. Gimenez-Arnau, R.M. Pujol, herald patch was present in one case; exacerbation after the second G. Martin-Ezquerra Dermatology Department, Hospital del Mar, Institut Hospital del Mar dose administration was observed in one patient; and histopatho- diques (IMIM), Universitat Auto d’Investigacions Me noma de Barcelona, logical findings were consistent with typical PR. Therefore, we Barcelona, Spain suggest that COVID-19 vaccination should be included in the list *Correspondence: O.Y. Marcantonio-Santa Cruz. of potential triggers of PR. Development of PR/PR-LE after E-mail: orianna_1608@hotmail.com COVID-19 vaccination seems to be a rare event. Only further addi- tional reports will demonstrate the real significance and prevalence References of this potential side effect of COVID-19 vaccination. 1 Chuh A, Lee A, Zawar V et al. Pityriasis rosea–an update. Indian J Derma- tol Venereol Leprol 2005; 71: 311–315. Patient consent for publication 2 Drago F, Ciccarese G, Parodi A. Pityriasis rosea and pityriasis rosea-like eruptions: How to distinguish them? JAAD Case Rep 2018; 4: 800–801. Yes. 3 Galvan Casas C, Catala A, Carretero Hernandez G et al. Classification of the cutaneous manifestations of COVID-19: a rapid prospective nation- Acknowledgement wide consensus study in Spain with 375 cases. Br J Dermatol 2020; 183: 71–77. The patients in this manuscript have given written informed 4 Ehsani AH, Nasimi M, Bigdelo Z. Pityriasis rosea as a cutaneous manifes- consent to the publication of their case details. tation of COVID-19 infection. J Eur Acad Dermatol Venereol 2020; 34: e436–e437. Conflict of interests 5 Johansen M, Chisolm SS, Aspey LD, Brahmbhatt M. Pityriasis rosea in otherwise asymptomatic confirmed COVID-19-positive patients: A report A. M. Gimenez-Arnau is a medical advisor for Uriach Pharma, of 2 cases. JAAD Case Rep 2021; 7: 93–94. Novartis, GSK, Sanofi–Regeneron, Amgen, Thermo Fisher Sci- 6 Bj€ ornberg A, Hellgren L. Pityriasis rosea. A statistical, clinical, and labora- entific, Almirall; has received research grants or contracts from tory investigation of 826 patients and matched healthy controls. Acta Derm Uriach Pharma, Novartis, Instituto Carlos III- FEDER; has Roy- Venereol Suppl (Stockh) 1962; 42(Suppl 50): 1–68. 7 Drago F, Ciccarese G, Javor S, Parodi A. Vaccine-induced pityriasis rosea alties or licences for Springer Contact Urticaria and Syndrome and pityriasis rosea-like eruptions: a review of the literature. J Eur Acad book; and has participated in educational activities sponsored by Dermatol Venereol 2016; 30: 544–545. Novartis, Menarini, LEO-PHARMA, GSK, MSD, Almirall, Sanofi and AVENE. O. Marcantonio-Santa Cruz, A. Vidal- DOI: 10.1111/jdv.17498 Navarro, D. Pesque, R.M. Pujol, and G. Martin-Ezquerra declare that they have no conflicts of interest. JEADV 2021 © 2021 European Academy of Dermatology and Venereology